Hail, Clinton
- When
- May 24, 5:03 PM CST
- Where
- Clinton County, 6 mi N of Carlyle
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.707, -89.370
Storms developed over portions of the area due to outflows from earlier storms. Isolated reports of large hail, damaging winds and flash flooding occurred over the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Storms developed over portions of the area due to outflows from earlier storms. Isolated reports of large hail, damaging winds and flash flooding occurred over the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 24, 1:52 PM CST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 252 PM CDT MON MAY 24 2010 .DISCUSSION... /251 PM CDT MON MAY 24 2010/ MAIN FORECAST CHALLENGE ONCE AGAIN IS TRYING TO PINPOINT WHEN AND WHERE TSRA WILL DEVELOP THROUGH MIDWEEK UNDER THE RIDGE AXIS. ACTIVE TSRA CONTINUE TO DEVELOP ALONG A WWD DRIFTING OUTFLOW BOUNDARY THAT IS MOVING ACROSS FAR SWRN IL/SERN MO IN AN AREA WITH MLCAPES AROUND 3000 J/KG WITH VERY LITTLE SHEAR. EXPECT THESE STORMS WILL CONTINUE TO MOVE WWD THROUGH THE SRN HALF OF THE CWA LATE THIS AFTN/EARLY PER CURRENT RADAR TRENDS AND SIMULATED REFLECTIVITY FROM LATEST RUNS OF THE HRRR/NSSL WRF. SEVERE WEATHER THREAT SHOULD BE LIMITED TO ISOLATED QUARTER SIZE HAIL OR DAMAGING WINDS GIVEN THE AMOUNT OF INSTABILITY/LACK OF SHEAR. LOCALLY HEAVY RAINFALL IS ALSO A CONCERN GIVEN THE SLOW MOVEMENT OF THE STORMS AND PWATS AROUND 1.25 INCHES. BEYOND THIS EVENING...EXPECT A LULL IN THE PRECIP OVERNIGHT INTO EARLY TUESDAY. HAVE BEST CHANCES OF AFTN/EVENING TSRA FOR TUESDAY AND WEDNESDAY OVER THE NWRN HALF OF THE CWA WHICH MAY SEE SOME WEAK UPPER SUPPORT FROM SHORTWAVES MOVING NNWWD ON THE ERN PERIPHERY OF THE DEEP CONUS LONGWAVE TROUGH. HAVE CHANCE POPS OVER THE ENTIRE AREA ON THURSDAY AS A WEAK COLD FRONT MOVES ACROSS THE AREA. HAVE GONE A BIT CLOSER TO THE COOLER NAM MOS TEMPS THE NEXT FEW DAYS BASED ON THE EXPECTED CLOUDS AND RAIN CHANCES. FORECAST FOR THE UPCOMING HOLIDAY WEEKEND IS LESS CLEAR TODAY THAN YESTERDAY. THE 00Z RUNS OF THE GLOBAL MODELS SHOW THE UPPER RIDGE BEING SUPPRESSED INTO THE SRN CONUS THIS WEEKEND AS A STRONGER ERN CANADIAN UPPER VORTEX DIGS SEWD THROUGH NEW ENGLAND. THIS IN TURN WILL PUSH THE THURSDAY COLD FRONT TO THE SOUTH OF OUR AREA REPLACING THE WARM AND UNSTABLE AIRMASS WITH ONE LESS PRONE TO PRODUCE SCT AFTN/EVENING TSRA. THERE IS GOOD ENOUGH AGREEMENT TO GO WITH DRY WEATHER FRIDAY INTO SUNDAY. THEREAFTER...A SHORTWAVE TROUGH MOVING ACROSS THE UPPER MIDWEST IN THE NEAR ZONAL FLOW WILL LIKELY PUSH ANOTHER COLD FRONT INTO MO/IL BY MEMORIAL DAY. GIVEN THE NOTABLE CHANGE IN THE MODELS AND THE DIFFICULTY IN TRYING TO TIME SHORTWAVE TROUGHS IN PROGRESSIVE FLOW...HAVE ONLY ADDED A SLIGHT CHANCE OF TSRA FOR LATE IN THE WEEKEND. OTHERWISE...FOLLOWED THE HPC AND GEFS MEAN MOS TEMP GUIDANCE AND LOWERED TEMPS OVER THE WEEKEND BASED ON THE EXPECTED CHANGE IN AIRMASS. BRITT && .AVIATION... /1219 PM CDT MON MAY 24 2010/ LIGHT SLY FLOW WILL PERSIST. CU IS EXPECTED TO THIN SOMEWHAT TO BECOME SCT. SCT SHRA/TSRA WILL BE POSSIBLE THIS AFTERNOON MAINLY FOR SUS. BELIEVE TSRA WILL REMAIN E OF COU AND S OF UIN. CU WILL DIMINISH AFTER SUNSET AND REFORM AGAIN LATE TUES MORNING. SPECIFICS FOR KSTL...SCT TSRA WILL BE POSSIBLE LATER THIS AFTERNOON AND LINGER INTO THE EARLY EVE. ANY TSRA THAT FORMS WILL BE CAPABLE OF SMALL HAIL AND WIND GUSTS TO 50 MPH GIVEN THE AMOUNT OF INSTABILITY AVAILABLE. TSRA AND CU WILL DIMINISH AFTER SUNSET. TILLY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 345 PM CDT MON MAY 24 2010 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-251200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 345 PM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON INTO THE EARLY EVENING HOURS...MAINLY ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. A FEW OF THESE THUNDERSTORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. THESE STORMS WILL ALSO CAUSE VERY HEAVY DOWNPOURS WHICH COULD PRODUCE LOCALIZED FLOODING ALONG AREA STREAMS AND PONDING OF WATER ON ROADWAYS. MODERATE FLOODING IS OCCURRING AT CHESTER ALONG THE MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS FROM TUESDAY THROUGH THURSDAY EVENING ACROSS MUCH OF THE AREA. MODERATE FLOODING IS EXPECTED TO CONTINUE AT CHESTER ALONG THE MISSISSIPPI RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH EARLY THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BRITT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 501 PM CDT MON MAY 24 2010 ILZ069-074-242245- CLINTON IL-WASHINGTON IL- 501 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLINTON AND NORTHEASTERN WASHINGTON COUNTIES UNTIL 545 PM CDT... AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR IRVINGTON...OR 9 MILES SOUTH OF CENTRALIA... MOVING NORTHWEST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BEAUCOUP... HOYLETON... HUEGELY... HOFFMAN... NEW MINDEN... COVINGTON... POSEY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TRUETT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 502 PM CDT MON MAY 24 2010 ILZ060-064-065-242245- BOND IL-FAYETTE IL-MONTGOMERY IL- 502 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FAYETTE... NORTHEASTERN BOND AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 545 PM CDT... AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR VANDALIA...MOVING NORTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MULBERRY GROVE... VAN BURENSBURG... WOBURN... COFFEEN... SHAFTER... CHAPMAN... FILLMORE... BINGHAM... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TRUETT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL VANDALIA 38.98N 89.10W
05/24/2010 E0.50 INCH FAYETTE IL TRAINED SPOTTER
&&
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
506 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL VANDALIA 38.98N 89.10W
05/24/2010 E0.50 INCH FAYETTE IL EMERGENCY MNGR
HAIL OBSERVED IN NORTHWEST VANDALIA NEAR EXIT 61 ON
INTERSTATE 70
&&
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL IRVINGTON 38.44N 89.16W
05/24/2010 E0.25 INCH WASHINGTON IL TRAINED SPOTTER
&&
TESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 550 PM CDT MON MAY 24 2010 ILZ070-242315- MARION IL- 550 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION COUNTY UNTIL 615 PM CDT... AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FAIRMAN...OR 7 MILES NORTHWEST OF SALEM... MOVING WEST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SANDOVAL... FAIRMAN... PATOKA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TES
The St Louis radar (KLSX), 114 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Between 3 and 5 inches of rain fell in a short amount of time on already saturated soils causing flash flooding. Numerous roads were flooded including U.S. Highway 40 east of Brownstown and U.S. Highway 51 just south of Shobonier.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236355, 236357.